Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 41, NWS Norman, OK

April 23, 2014Kiowa County, Washita County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 23, 2014, 6:56 PM CDT for Kiowa County, Washita County, Oklahoma. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2014, 6:56 PM CDT (23:56 UTC)
Expired
Apr 23, 2014, 8:00 PM CDT
In force
64 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
70.0 mph

Counties Kiowa County, OK, Washita County, OK

The radar

The Altus AFB radar (KFDR), 87 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 7:20 PM CDTTSTM WND DMG4 Sw Rocky, OKWINDS ESTIMATED AT 80 MPH. SOME MINOR DAMAGE REPORTED.
Apr 23, 7:31 PM CDTTSTM WND DMG1 N Rocky, OKSEVERAL POWER POLES BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 3:44 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2014-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2014-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1877 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

370 
WUUS54 KOUN 232356
SVROUN
OKC075-149-240100-
/O.NEW.KOUN.SV.W.0041.140423T2356Z-140424T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
656 PM CDT WED APR 23 2014

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WASHITA COUNTY IN WESTERN OKLAHOMA...
  NORTHERN KIOWA COUNTY IN SOUTHWEST OKLAHOMA...

* UNTIL 800 PM CDT

* AT 654 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SENTINEL...
  MOVING EAST AT 35 MPH.

  HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...SPOTTERS HAVE INDICATED DAMAGING WINDS WITH THIS STORM. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE 
           HOMES...ROOFS AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  HOBART...CORDELL...SENTINEL...MOUNTAIN VIEW...DILL CITY...CORN...
  GOTEBO...ROCKY...CLOUD CHIEF AND COWDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO WARNING. GET TO A
STORM SHELTER OR STURDY BUILDING IF A TORNADO APPROACHES.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3501 9928 3525 9931 3546 9872 3500 9863
TIME...MOT...LOC 2354Z 253DEG 29KT 3515 9921 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH

$$

03
2 follow-up statements
117 
WWUS54 KOUN 240034
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
734 PM CDT WED APR 23 2014

OKC075-149-240100-
/O.CON.KOUN.SV.W.0041.000000T0000Z-140424T0100Z/
WASHITA OK-KIOWA OK-
734 PM CDT WED APR 23 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EASTERN WASHITA AND NORTHEASTERN KIOWA COUNTIES...

AT 732 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CLOUD CHIEF...
MOVING EAST AT 35 MPH.

HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS AND WEATHER OBSERVATION STATIONS HAVE REPORTED DAMAGING
         WIND GUSTS NEAR 70 MPH WITH THIS STORM.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE 
         HOMES...ROOFS AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
CORDELL...MOUNTAIN VIEW...CORN...GOTEBO...CLOUD CHIEF AND COWDEN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING AWAY FROM WINDOWS.

&&

LAT...LON 3505 9897 3534 9905 3546 9872 3505 9864
TIME...MOT...LOC 0032Z 253DEG 29KT 3523 9887 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH

$$

03
630 
WWUS54 KOUN 240054
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
754 PM CDT WED APR 23 2014

OKC075-149-240103-
/O.EXP.KOUN.SV.W.0041.000000T0000Z-140424T0100Z/
WASHITA OK-KIOWA OK-
754 PM CDT WED APR 23 2014

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WASHITA AND
NORTHEASTERN KIOWA COUNTIES WILL EXPIRE AT 800 PM CDT...
        
THE STORM HAS WEAKENED BELOW SEVERE LIMITS AND MOVED OUT OF THE
WARNED AREA AND THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL
HAIL....GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY AFTERNOON FOR WESTERN OKLAHOMA AND NORTHERN TEXAS.

LAT...LON 3505 9897 3534 9905 3546 9872 3505 9864
TIME...MOT...LOC 0052Z 253DEG 29KT 3523 9887 

$$

03

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:09 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Apr 23, 3:09 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
309 PM CDT WED APR 23 2014

.DISCUSSION...
BUSY FORECAST THROUGH THIS WEEKEND...WITH SEVERE STORMS LIKELY
TODAY/TONIGHT...SATURDAY...AND PERHAPS SUNDAY.

DRYLINE IS CURRENTLY LOCATED EAST OF AMARILLO SOUTHWARD TO NEAR
BIG SPRING TX. CU FIELD BECOMING MORE ENHANCED NEAR SNYDER TX
NOW...AND EXPECT INITIAL DEEP CONVECTION THERE WHERE CURRENT
MESO ANALYSIS INDICATES HIGHEST INSTABILITY AND LOWEST CIN ALONG
THE DRYLINE. ADDITIONAL CU CAN BE SEEN JUST EAST AND NE OF AMA AS
WELL. WILL KEEP THIS DISCUSSION SHORT SINCE AT LEAST A SEVERE
WATCH WILL LIKELY BE ISSUED VERY SOON FOR WESTERN OK/N TX. MAIN
THREAT (LARGE HAIL NEAR TENNIS BALLS AND DAMAGING WINDS OVER 70
MPH) WILL REMAIN THERE THROUGH THE EARLY EVENING AND THEN PERHAPS
SHIFT EASTWARD INTO CENTRAL OK DURING THE LATE EVENING HOURS
(SMALLER HAIL BUT STILL A DAMAGING WIND THREAT). POPS SHOULD
QUICKLY DECREASE EARLY TOMORROW MORNING AS COLD FRONT PUSHES
THROUGH THE AREA. EXPECT SOME FAIRLY STRONG WINDS (25 TO 35 MPH)
BEHIND THE FRONT SO AN ADVISORY MAY EVENTUALLY BE NEEDED.

NOT MUCH GOING ON BY THURSDAY AFTERNOON/EVE AS WINDS BEGIN TO
DECREASE WITH ONSET OF SFC HIGH. BY FRIDAY AFTERNOON/EVE ANOTHER LEE
LOW WILL DEVELOP NEAR SE CO AND MOISTURE WILL START TO RETURN
UNDER THE INFLUENCE OF SSE FLOW. DIFFUSE DRYLINE MAY SETUP ALONG
TX PANHANDLE/OK BORDER...BUT WILL LEAVE ANY MENTION OF THUNDER OUT
FOR NOW AS SHORTWAVE RIDGING MOVES OVERHEAD. LOW POPS MAY NEED TO
BE INTRODUCED NEAR SW OK/W N TX WHERE CAP MAY ERODE AND ENOUGH
SFC CONVERGENCE COULD PROVIDE LIFT FOR A COUPLE OF STORMS TO
DEVELOP. BY SATURDAY MORNING A POTENT UPPER TROUGH WILL MOVE INTO
THE SOCAL REGION...AND THEN TO NEAR OR JUST WEST OF THE 4 CORNERS
BY 00Z SUN. EXPECT SFC DEWPOINTS TO MAKE IT INTO THE LOW TO MID
60S AHEAD OF THIS FEATURE LATE SAT AFTERNOON. RAPID HEIGHT FALLS
THROUGH SATURDAY EVENING...PLENTY OF INSTABILITY...AND SUFFICIENT
DEEP LAYER SHEAR WILL LIKELY RESULT IN A MORE SIGNIFICANT SEVERE
WX THREAT ALONG AND WEST OF I35. THE THREAT WILL THEN SHIFT
EASTWARD SUNDAY AFTERNOON AND EVENING WITH THE CLOSED LOW WITH
MOST OF THE COVERAGE JUST EAST OF OUR FA. HOWEVER...WILL KEEP CHC
POPS IN FOR THE EASTERN ZONES SUNDAY AS THE ECMWF AND GEMNH
SOLUTIONS ARE SLOWER.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  63  78  52  84 /  60  10   0   0
HOBART OK         59  80  50  86 /  60   0   0  10
WICHITA FALLS TX  64  82  54  86 /  50  10   0   0
GAGE OK           55  76  49  86 /  40   0   0  10
PONCA CITY OK     62  78  50  85 /  60  20   0   0
DURANT OK         65  80  54  83 /  40  20  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

25/03
Hazardous weather outlook, Apr 23, 6:53 PM CDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
653 PM CDT WED APR 23 2014

OKZ004>048-050>052-TXZ083>090-250000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
653 PM CDT WED APR 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THROUGH TONIGHT...

.THUNDERSTORMS...
THE RISK OF SEVERE THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING
ACROSS PORTIONS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE MOST LIKELY AREA FOR SEVERE STORMS REMAINS WEST OF A LINE
FROM SHAWNEE AND SULPHUR... TO MARIETTA OKLAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM 4 PM THROUGH
MIDNIGHT.

IMPACTS...
THE PRIMARY HAZARDS THIS EVENING WILL BE DAMAGING HAIL TO THE
SIZE OF GOLF BALLS AND STRAIGHT-LINE WIND GUSTS UP TO 80 MPH.

DISCUSSION...
STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP AND EVOLVE
ACROSS WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THIS EVENING AS
AN UPPER LEVEL TROUGH CONTINUES TO LIFT EAST/NORTHEAST ACROSS THE
CENTRAL PLAINS. IN RESPONSE... A DRYLINE HAS SURGED... BUT WILL
CONTINUE TO SLOW AS IT APPROACHES THE OKLAHOMA/TEXAS PANHANDLE
BORDER THROUGH SUNSET. ISOLATED THUNDERSTORMS WILL SLOWLY MERGE
FORMING INTO MULTICELL CLUSTERS AND EVENTUALLY INTO A LINE
SEGMENT AS THEY APPROACH CENTRAL OKLAHOMA BETWEEN 930 AND 1030 PM
CDT. THIS LINE WILL CONTINUE TO MOVE EASTWARD THROUGH MIDNIGHT
INTO EASTERN PORTIONS OF OKLAHOMA.

LARGE HAIL AND DAMAGING WIND GUSTS WILL REMAIN THE PRIMARY THREAT
THIS EVENING... WITH HAIL TO THE SIZE OF GOLF BALLS WITH THE
DISCRETE STORMS EARLY THIS EVENING AND WIND GUSTS APPROACHING 60
MPH. LATER THIS EVENING/TONIGHT... AS STORMS MERGE INTO A LINE...
DAMAGING WINDS GUSTS TO 65 MPH... AND QUARTER TO HALF DOLLAR SIZE
HAIL WILL BE THE PRIMARY HAZARDS.

OVERALL... THE SEVERE THREAT WILL SLOWLY DIMINISH THROUGH
TONIGHT... PRIMARILY BETWEEN 10 PM AND MIDNIGHT... WITH
THUNDERSTORMS LINGERING THROUGH EARLY THURSDAY MORNING.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD CONTINUE SEVERE WEATHER OPERATIONS THROUGH 1 AM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

.THUNDERSTORMS... SEVERE STORMS ARE EXPECTED SATURDAY AND SUNDAY
WHEN A LARGE STORM SYSTEM APPROACHES THE SOUTHERN PLAINS. THOSE WHO
ARE PLANNING OR PARTICIPATING IN OUTDOOR ACTIVITIES IN THE WEEKEND
NEED TO PAY PARTICULARLY CLOSE ATTENTION TO WEATHER FORECASTS.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

KURTZ

In the hours before

Local storm report, Apr 23, 6:13 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
613 PM CDT WED APR 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             7 NNE MADGE             34.99N 99.90W
04/23/2014  E1.75 INCH       HARMON             OK   TRAINED SPOTTER

&&

RBARNES
Special weather statement, Apr 23, 6:15 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
615 PM CDT WED APR 23 2014

OKZ033-036-TXZ083-240000-
HARMON OK-JACKSON OK-HARDEMAN TX-
615 PM CDT WED APR 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HARMON...WEST CENTRAL
JACKSON AND NORTHWESTERN HARDEMAN COUNTIES UNTIL 700 PM CDT...

AT 614 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTH OF
KIRKLAND...MOVING EAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3467 9995 3475 9970 3471 9968 3448 9962
      3445 9999 3465 10000
TIME...MOT...LOC 2314Z 256DEG 26KT 3455 10003
Local storm report, Apr 23, 6:27 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
627 PM CDT WED APR 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             2 S CROWELL             33.95N 99.72W
04/23/2014  E1.75 INCH       FOARD              TX   TRAINED SPOTTER

&&

FM
Local storm report, Apr 23, 6:40 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
640 PM CDT WED APR 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             12 NE GILLILAND         33.85N 99.53W
04/23/2014  E1.00 INCH       FOARD              TX   TRAINED SPOTTER

            QUARTER SIZED HAIL COVERING THE GROUND.

&&

MAUSTIN
Local storm report, Apr 23, 6:43 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
643 PM CDT WED APR 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             6 S HOLLIS              34.60N 99.92W
04/23/2014  E1.75 INCH       HARMON             OK   AMATEUR RADIO

&&

FM
Local storm report, Apr 23, 6:51 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
651 PM CDT WED APR 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     RETROP                  35.16N 99.36W
04/23/2014  M62 MPH          BECKHAM            OK   MESONET

&&

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 4:57 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon63 min
Apr 23, 5:39 PM CDTSpecial Weather StatementOUNMajor51 min
Apr 23, 5:56 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Greer, Kiowa, Washita64 min
Apr 23, 6:15 PM CDTSpecial Weather StatementOUNHarmon45 min
Apr 23, 6:32 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson58 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.